Two people are put in induced comas and another 14 hospitalised in just over 24 hours after taking illicit drugs on the Gold Coast, with fears Schoolies may fall victim to what could be the same batch.
Seven ambulances were called to Surfers Paradise nightclubs between 12:30am and 2:45am on Sunday, while an eighth was called to a Labrador unit to treat a 20-year-old man.
All patients were hallucinating.
Queensland Ambulance Service inspector Stephen Burns said a female had to be sedated and another patient ran off into traffic, but was later found.
He said it was the largest number of patients presenting with the same drug-related symptoms he had seen in his 24-year career on the Gold Coast.
“They seemed to be not present and understanding what they were doing at that time,” he said.
“The drugs seem to create a hallucinogenic effect, they are not understanding or have the wherewithal of what is happening.
“They are conscious and alert, but doing abnormal things.
“They sometimes become aggressive, they are non-compliant and they can be a danger to themselves and others.”
Inspector Burns said while the symptoms presented were not the worst he had seen in his career, the number of cases this weekend had been the most worrying.
“We honestly don’t know what drug it is, goodness knows what they put inside,” he said.
“In the last 24 hours, this is the largest cohort of similar drug overdose incidents I’ve seen in the 24 years I’ve been working on the Gold Coast.
“I have seen worse, but my concern is the numbers — it seems to be more widespread out there.”
The Sunday morning incidents come after five people were hospitalised at a house party in Mermaid Waters, where some were found swimming in a canal.
Another three men were also hospitalised after hallucinating at a Surfers Paradise resort.
Mystery drug fears before V8 carnival and Schoolies
Police believe that the drug is a variant of MDMA, but there is no evidence yet that the 16 people affected took the same drug.
Nor has it been confirmed that the drug is Flakka, a synthetic hallucinogen that has been a major problem in the US, where it is referred to as the “zombie” drug.
Toxicology reports will be used to determine what the drug is.
Superintendent Michelle Stenner is urging anyone with information to contact police, before someone is seriously hurt.
“The information that I’ve been provided with is that there was no dangerous drugs located at the scenes,” she said.
“We’re still running out investigations as to what it actually was that these persons have taken.”
Mr Young said the overdoses were a “concern” leading up to Schoolies, which kicks off in mid-November.
“It’s a bit of a concern to QAS and other emergency services, being so close to Schoolies, that these types of drugs are around out there, and this is what happens if you should take them,” Mr Young said.
Major Events Minister Stirling Hinchliffe warned Schoolies to be cautious.
“They should think about their life ahead and don’t risk doing something that potentially damages their health and their life ahead,” he said.